Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 2, NWS Topeka, KS

March 28, 2019Ottawa County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Mar 28, 2019, 7:59 AM CDT for Ottawa County, Kansas. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2019, 7:59 AM CDT (12:59 UTC)
Expired
Mar 28, 2019, 8:30 AM CDT
In force
31 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Ottawa County, KS

The radar

The Topeka radar (KTWX), 116 km from the middle of the area, began a volume at 13:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 8:06 AM CDTHAIL 13 Sw Wells, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 1.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2019-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 295 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1299 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
295 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

862 
WUUS53 KTOP 281259
SVRTOP
KSC143-281330-
/O.NEW.KTOP.SV.W.0002.190328T1259Z-190328T1330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
759 AM CDT THU MAR 28 2019

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Southeastern Ottawa County in north central Kansas...

* Until 830 AM CDT.

* At 759 AM CDT, a severe thunderstorm was located 4 miles northwest
  of Bennington, moving northeast at 25 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Wells around 810 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3901 9769 3911 9771 3928 9738 3907 9738
TIME...MOT...LOC 1259Z 244DEG 23KT 3908 9763 

HAIL...1.00IN
WIND...<50MPH
 
$$

Skow
3 follow-up statements
484 
WWUS53 KTOP 281303
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
803 AM CDT THU MAR 28 2019

KSC143-281330-
/O.CON.KTOP.SV.W.0002.000000T0000Z-190328T1330Z/
Ottawa-
803 AM CDT THU MAR 28 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM CDT
FOR SOUTHEASTERN OTTAWA COUNTY...

At 803 AM CDT, a severe thunderstorm was located 4 miles southwest of
Wells, moving northeast at 25 mph.

HAZARD...Ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

This severe storm will be near...
  Wells around 810 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3901 9769 3911 9771 3928 9738 3907 9738
TIME...MOT...LOC 1303Z 244DEG 23KT 3909 9760 

HAIL...1.50IN
WIND...<50MPH
 
$$

Skow
690 
WWUS53 KTOP 281308
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
808 AM CDT THU MAR 28 2019

KSC143-281330-
/O.CON.KTOP.SV.W.0002.000000T0000Z-190328T1330Z/
Ottawa-
808 AM CDT THU MAR 28 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM CDT
FOR SOUTHEASTERN OTTAWA COUNTY...

At 808 AM CDT, a severe thunderstorm was located near Wells, moving
northeast at 25 mph.

HAZARD...Golf ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

This severe thunderstorm will remain over mainly rural areas of
southeastern Ottawa County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3903 9762 3912 9766 3928 9738 3907 9738
TIME...MOT...LOC 1308Z 243DEG 23KT 3910 9757 

HAIL...1.75IN
WIND...<50MPH
 
$$

Skow
439 
WWUS53 KTOP 281329
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
829 AM CDT THU MAR 28 2019

KSC143-281339-
/O.EXP.KTOP.SV.W.0002.000000T0000Z-190328T1330Z/
Ottawa-
829 AM CDT THU MAR 28 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OTTAWA COUNTY
WILL EXPIRE AT 830 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small 
hail is still possible with this thunderstorm. Additional storms may 
redevelop in the next hour that may prompt new warnings.

LAT...LON 3903 9762 3912 9766 3928 9738 3907 9738
TIME...MOT...LOC 1329Z 244DEG 23KT 3915 9743 

$$

Skow

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 6:44 AM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Mar 28, 6:44 AM CDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
644 AM CDT Thu Mar 28 2019

...Update to aviation forecast discussion...

.SHORT TERM...(Today through Friday)
Issued at 327 AM CDT Thu Mar 28 2019

Broad, low amplitude mid level ridge is observed over the central
plains this morning. Several weak embedded vorticity maxima are
present within the mean flow with the most prominent entering
western Kansas at the current hour. A 50 kt low level jet ahead of
the sfc trough in southeast Colorado continues to stream warm, moist
air into the area as temps have remained mild in the upper 50s.
Dewpoints in the 50s are beginning to enter portions of central
Kansas, rising to the middle 50s later today.

With the weak subtle lift aloft and meager lapse rates in the
region, short term guidance is having much difficulty discerning how
precip and subsequent sfc boundary evolves. Overall consensus based
on current obs and trends is for showers and thunderstorms to
develop along and just north of the sfc front coinciding with the
incoming upper wave across far northern Kansas. As convection moves
into a more favorable environment in our CWA, expect coverage to
expand however remain mostly confined to areas along and north of
Interstate 70 through the afternoon. Forecast soundings,
particularly the RAP depict decent MUCAPE values up to 1500 J/KG and
effective shear around 40 kts. This environment may support isolated
rotating updrafts capable of producing hail and gusty winds during
this period. Resulting cold pools from the convection pushes the
boundary southward by the evening hours with most guidance depicting
another subtle shortwave trough providing adequate lift for showers
and thunderstorms during the evening hours. Effective shear remains
marginal while MUCAPE is up to 1000 J/KG. Overall, not seeing a
strong signal for any organized severe convection, however still
could not rule out small hail and gusty winds overnight. Locally
heavy rainfall is most likely with the intense updrafts. A quick
inch to 1.5 inches of rainfall cannot be ruled out through Friday
morning across far northeast Kansas.

In terms of temps today, highs were adjusted to account for better
precip chances north of Interstate 70. Also increased mixing of the
boundary layer up to 825 mb south of the interstate raised highs to
the lower 70s. Near the Nebraska border, highs in the low 60s will
be common.

On Friday, main upper trough off the California coastline elongates
as it stretches towards the four corners region. While scattered
showers are likely to linger through the day, consensus guidance has
shifted the frontal boundary further south towards southeast Kansas
in the afternoon and evening. Not only does it impact precip
chances, but also adjustments to cool highs Friday from the low
40s in north central areas to the 50s elsewhere. Additional
thunderstorm development will once again be possible near and
north of this boundary impacting far east central areas of the
CWA. The environment is characterized by bulk shear from 0-6 km at
50 kts while MUCAPE values are up to 1500 J/KG. There is a decent
possibility for a few stronger updrafts producing small hail and
gusty winds in the aforementioned areas. Overall rainfall totals
for the period were adjusted down slightly, ranging from half of
an inch in central Kansas to 1.50 inches towards far eastern
Kansas. Locally higher amounts to 2 inches or more is certainly
possible.

.LONG TERM...(Saturday through Wednesday)
Issued at 327 AM CDT Thu Mar 28 2019

Into Saturday, precipitation will possibly linger into the first
half of the day with the mid to upper trough slow to advance through
the area.  Split flow should be set up over the area into the first
half of the upcoming week as high pressure at the surface expands
over the region.

Considering this is the likely scenario, only expect any lingering
precipitation on Saturday morning to remain light with a relatively
shallow saturated layer per sounding profiles amongst nearly all
solutions.  Low to mid level frontogenetical response should
continue to weaken as the cold front pushes well southeast of the
area into the later morning and afternoon hours Saturday. Thermal
profiles suggest that snow should be hard to come by.  But, due to
some temperatures around freezing at the surface and just cold
enough aloft to possibly activate some ice crystal nuclei then there
could be just enough support for a light rain / snow mix for a brief
period of time. CAA will be dominate through area with a brisk north
wind making for a windy day as the pressure gradient is slow to
relax until the evening hours as the modified cP airmass expands
into the area. High temperatures on Saturday should still see 40s
overall with H85 temps around the negative 5C range.

Dry conditions with temperatures warming back into the 50s and 60s
should be common again across the area with heights rises over the
area and any anticipated minor shortwaves passing south of the area
focused over the southern Plains mainly.

Into the latter portion of the week, the next more significant
Pacific trough works into the area with a slightly negative tilt
could bring back chances for showers and storms.  Moisture quality
questions remain for this period, so how much or if severe weather
is present will look to subsequent model runs to get a better
indication.  All indications are spring temperatures should remain
in the forecast.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 637 AM CDT Thu Mar 28 2019

VFR to start forecast period. There is a 50 low level jet sampled
by radar wind profiler that will gradually wane before 14Z.
Frontal boundary north of terminals is expected to shift southward
through the afternoon with scattered TSRA developing in the
vicinity. Models differ on placement of the boundary and
precipitation so confidence is below average for timing of
activity in the 16 to 18Z time frame. As the boundary arrives,
cigs gradually fall to MVFR near 22Z and IFR around 2Z. Scattered
showers with isolated TSRA lingers overnight.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Prieto
LONG TERM...Drake
AVIATION...Prieto
Hazardous weather outlook, Mar 28, 3:41 AM CDT, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
341 AM CDT Thu Mar 28 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-290845-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
341 AM CDT Thu Mar 28 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are possible later this morning and
afternoon with the best chances being along and north of
Interstate 70. A few storms may be strong with hail, gusty winds,
and locally heavy rainfall being the main hazards.

As the frontal boundary pushes southward, additional
thunderstorms are possible this evening and overnight for the
entire outlook area. Chances for severe weather are low with main
hazard being locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional thunderstorms are possible through Friday afternoon. A
few storms may be strong with hail and gusty winds, especially
south of Interstate 70. Locally heavy rainfall remains possible
with rainfall totals from three quarters of an inch to 1.50 inches
of rainfall possible through Friday evening across east central
Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Mar 28, 7:43 AM CDT, 16 minutes before
Special Weather Statement
National Weather Service Topeka KS
743 AM CDT THU MAR 28 2019

KSZ034-281315-
Ottawa-
743 AM CDT THU MAR 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTTAWA COUNTY UNTIL 815
AM CDT...

At 743 AM CDT, Doppler radar was tracking a strong thunderstorm near
Minneapolis, moving east at 20 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Minneapolis, Bennington and Wells.

LAT...LON 3902 9784 3920 9786 3926 9745 3900 9743
TIME...MOT...LOC 1243Z 265DEG 18KT 3912 9776

JP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 7:43 AM CDTSpecial Weather StatementTOPOttawa32 min
Mar 28, 8:22 AM CDTSpecial Weather StatementTOPDickinson23 min
Mar 28, 8:32 AM CDTSpecial Weather StatementTOPClay28 min
Mar 28, 8:49 AM CDTSpecial Weather StatementTOPDickinson41 min
Mar 28, 9:02 AM CDTSevere Thunderstorm WarningTOPDickinson, Morris28 min
Mar 28, 9:28 AM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris47 min
Mar 28, 9:40 AM CDTSevere Thunderstorm WarningTOPRepublic50 min
Mar 28, 9:51 AM CDTSpecial Weather StatementTOPLyon24 min
Mar 28, 10:01 AM CDTAreal Flood AdvisoryTOPDickinson, Geary, Morris3 hr
Mar 28, 10:07 AM CDTSpecial Weather StatementTOPRepublic23 min
Mar 28, 10:15 AM CDTSpecial Weather StatementTOPMorris30 min
Mar 28, 10:18 AM CDTSpecial Weather StatementTOPLyon27 min
Mar 28, 10:32 AM CDTSpecial Weather StatementTOPWashington28 min
Mar 28, 10:46 AM CDTSevere Thunderstorm WarningTOPMarshall, Washington18 min
Mar 28, 11:02 AM CDTSpecial Weather StatementTOPMorris28 min
Mar 28, 11:09 AM CDTSpecial Weather StatementTOPMarshall36 min
Mar 28, 11:30 AM CDTSpecial Weather StatementTOPWabaunsee30 min
Mar 28, 12:10 PM CDTAreal Flood AdvisoryTOPRepublic, Washington3 hr
Mar 28, 12:41 PM CDTSpecial Weather StatementTOPWabaunsee34 min
Mar 28, 2:15 PM CDTSpecial Weather StatementTOPOsage45 min
Mar 28, 2:21 PM CDTSevere Thunderstorm WarningTOPOsage39 min
Mar 28, 2:42 PM CDTSpecial Weather StatementTOPFranklin48 min
Mar 28, 3:08 PM CDTSpecial Weather StatementTOPFranklin37 min
Mar 28, 3:34 PM CDTSpecial Weather StatementTOPPottawatomie41 min
Mar 28, 3:56 PM CDTSpecial Weather StatementTOPJackson64 min
Mar 28, 4:14 PM CDTSpecial Weather StatementTOPPottawatomie31 min
Mar 28, 5:32 PM CDTSpecial Weather StatementTOPDouglas43 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.